Illinois, 2009Flash Flooding and Heavy Rain in Illinois, July 11, 2009
July 11, 2009 · NWS PAH · 6 events in 5 counties and zones
A large and slow-moving complex of thunderstorms developed in a southerly flow of moist and unstable air ahead of a cold front over central Missouri and central Illinois. The storms produced torrential rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large and slow-moving complex of thunderstorms developed in a southerly flow of moist and unstable air ahead of a cold front over central Missouri and central Illinois. The storms produced torrential rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 11, 5:31 AM CST, 29 minutes earlier.
Area forecast discussion, Jul 11, 5:31 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
631 AM CDT SAT JUL 11 2009
.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE.
&&
.DISCUSSION /ISSUED 330 AM CDT SAT JUL 11 2009/...
FORECAST CONTINUES RATHER MUDDLED WITH THIS PACKAGE ISSUANCE.
MESOSCALE BAROCLINIC /THERMAL/ INTERACTIONS BETWEEN AND AROUND
GROWING/DECAYING CONVECTIVE SYSTEMS ALONG AND TO THE N OF A SURFACE
FRONTAL BOUNDARY WILL COMPLICATE MATTERS. AFOREMENTIONED FRONT WILL
EASE SOUTH TOWARD NRN PORTIONS OF THE FORECAST AREA THIS TODAY...
AND THIS IS WHERE STORMS WILL BE MORE LIKELY /ALONG THE I 64
CORRIDOR/. GIVEN DRY LOW LEVEL SOUNDING PROGS...COULD BE SOME
DAMAGING WIND GUSTS IN ANY STRONGER CONVECTION.
FRONT WILL LIKELY BECOME STATIONARY NEAR/ALONG THE OH RIVER THIS
WEEKEND AS MID LVL SHORT WAVES PROPAGATE SE IN H50 NW FLOW REGIME.
TIMING OF THESE RIPPLES OF ENERGY ALONG THE FRONT WILL NOT BE AN
EASY TASK. ONE SUCH WAVE SHOULD PROPAGATE INTO THE REGION THIS
EVENING...ENHANCING STORM CHCS ALONG THE FRONT. THEN...GFS/ECMWF
BRING A MORE DEFINED FEATURE SE ACROSS THE REGION SUNDAY NIGHT.
HOWEVER...THE MODELS DISAGREE ON THE SFC FRONTAL POSITION BY THAT
TIME. THE GFS TAKES THE CONVECTIVE COMPLEX FARTHER NE THAN THE
ECMWF...WHICH BRINGS IT RIGHT OVER THE QUAD STATE. WILL MAINTAIN
HIGH CHC POPS FOR NOW...AND POSSIBLY LET THE DAY SHIFT HONE IN ON
TIMING LOCATION IF MODEL TRENDS CONVERGE ON A SOLUTION. WHERE THE
STORMS DO FORM...SHOULD BE ENOUGH SHEAR ALOFT TO RAISE A CONCERN FOR
BOW SEGMENTS AND DAMAGING WINDS.
FRONT WILL BE IN NO HURRY TO LEAVE THE REGION MONDAY EITHER...SO
WILL NEED TO CONTINUE CHC POPS FOR THEN TOO. FINALLY LOOKS AS THOUGH
THE MID LEVEL RIDGE BRINGING SEVERE HEAT TO THE SRN PLAINS/TX WILL
BUILD NE TUE/WED TIME FRAME...SO SHOULD SEE THE FRONT LIFT OR WASH
OUT IN THAT TIME FRAME. THIS WILL LEAD TO DECREASING POPS AND
INCREASING HEAT AS WE HEAD INTO MID WEEK.
&&
.AVIATION...
SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAINFALL...EXPECTED AT THE
TAF SITES MAINLY FROM LATE MORNING AND THROUGH THE AFTERNOON HOURS.
VFR CONDITIONS EXPECTED A MAJORITY OF THE TAF PERIOD...EXCEPT MVFR
CIGS AND MVFR TO EVEN IFR VSBYS POSSIBLE WITH ANY SHOWERS OR
STORMS. LIGHT SOUTH WINDS WILL BECOME SOUTHWEST AND INCREASE TO 8
TO 12KTS WITH SOME HIGHER GUSTS BY LATE MORNING. DECREASING
THUNDERSTORM CHANCES AND WINDS EXPECTED AFTER 01Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
MEFFERT/RST
Hazardous weather outlook, Jul 11, 3:59 AM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
459 AM CDT SAT JUL 11 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
459 AM CDT SAT JUL 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING WIND GUSTS AND HAIL WILL BE THE PRIMARY CONCERNS.
HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...
ANY THUNDERSTORM THAT DEVELOPS DURING THIS TIME FRAME WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND FREQUENT DEADLY
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE SUNDAY AND
SUNDAY NIGHT. DAMAGING WIND GUSTS AND HAIL WILL BE THE PRIMARY
CONCERNS. AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...
ANY THUNDERSTORM THAT DEVELOPS DURING THIS TIME FRAME WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND FREQUENT DEADLY
LIGHTNING.
A SMALL CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ACROSS PART OF
THE OUTLOOK AREA MONDAY THROUGH WEDNESDAY. AT THIS TIME...THE
PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.
MORE HUMID CONDITIONS WILL RETURN TO THE AREA NEXT TUESDAY THROUGH
THURSDAY. AFTERNOON HEAT INDEX READINGS ARE LIKELY TO RISE INTO
THE 100 TO 105 DEGREE RANGE DURING THIS TIME PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS WEEKEND.
Heavy Rain, Williamson
- When
- July 11, 6:00 AM CST to 12:00 PM CST
- Where
- Williamson County, Hurst to 2.02 mi E of Marion
- Reported by
- Emergency Manager
- Coordinates
- 37.830, -89.150
Heavy rainfall of 2.60 inches was reported in about five hours at Hurst. Elsewhere in the county, there was street flooding and even some road closures.
Heavy Rain, Union
- When
- July 11, 6:00 AM CST to 8:02 AM CST
- Where
- Union County, Anna
- Reported by
- COOP Observer
- Coordinates
- 37.470, -89.250
Total rainfall of 2.41 inches was reported by a co-operative observer.
Flash Flood, Jackson
- When
- July 11, 8:18 AM CST to 12:15 PM CST
- Where
- Jackson County, 0.93 mi ENE of Carbondale to 0.9 mi NE of De Soto
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.727, -89.206
Route 13, the main east to west thoroughfare through Carbondale, was under several feet of water at a downtown intersection. A co-operative observer reported 4.5 inches of rain over a three-hour period. Ditches were overflowing between 2.5 and 3 feet deep onto sidewalks. In DeSoto, a spotter measured 3.95 inches of rain during the morning.
Flash Flood, Jefferson
- When
- July 11, 8:20 AM CST to 11:00 AM CST
- Where
- Jefferson County, Waltonville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.220, -89.050
Highway flooding was reported along Highway 148 near Waltonville and along Highway 15 near Woodlawn.
Flash Flood, Perry
- When
- July 11, 11:44 AM CST to 1:00 PM CST
- Where
- Perry County, 1.85 mi SE of Du Quoin to 2.05 mi ENE of Du Quoin
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.999, -89.209
Significant street flooding was reported throughout the community. Water was knee-deep in the parking lot of a shopping center. Water was up to the front door of a home in a traditionally dry subdivision. Water got into some basements on a city street. The water plant in DuQuoin measured a total of 3.8 inches. Water was shooting up through some manhole covers. The DuQuoin city pool was closed after heavy rain flooded the pool's pumphouse. A pump motor was damaged.
Flash Flood, Perry
- When
- July 11, 7:55 PM CST to 9:00 PM CST
- Where
- Perry County, Pinckneyville to 0.51 mi S of Pinckneyville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.080, -89.380
An intersection along Highway 154 was impassable due to flash flooding.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 11 to 15, 20091 death · 25 events
- Tornadoes and Flash Flooding in Ohio, July 11, 20095 injured · $311,000 · EF1 · 11 events
- Flood in Florida, July 11, 2009$4.0 million · 1 event
- Flash Flood and Hail in Missouri, July 11 to 12, 2009$224,000 · 2.5 in hail · 24 events
- Tornado and Hail in North Dakota, July 11 to 12, 2009$135,000 · EF0 · 11 events
- Damaging Winds in Arkansas, July 11 to 12, 2009$107,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$65,000 · 1.25 in hail · 18 events
- Flash Flooding and Hail in New York, July 11, 2009$98,000 · 52 kt wind · 8 events
- Hail in Wisconsin, July 11, 2009$125,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Pennsylvania, July 11, 2009$95,000 · 50 kt wind · 6 events
- Flash Flood and Hail in Kentucky, July 11, 2009$85,000 · 0.88 in hail · 3 events
- Damaging Winds and Lightning Strike in Ohio, July 11, 20093 injured · $15,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179152, 179156, 179136, 179131, 179146, 187128.